This event has finished, there are no tickets on sale.
Save This Event

The Event

July is Gauteng Trail Clinic time!

Do you want to run faster, with more confidence, and fewer or no injuries? Do you want to think differently about your running? About your life? You'll do that through Gauteng Trail Clinic 2018, presented by TRAIL magazine, and powered by Brooks Running and The Sweat Shop.

Gauteng Trail Clinic caters to every level. We cover the extreme basics like choosing shoes and packs, and then there’s more advanced training advice for attendees who are already good athletes and want to get better. All of which benefits beginners.

Have a look at our Facebook albums to get a taste of the people who come (lots of 40+ representation), and what we get up to:
Gauteng Clinic 2017
Cape Clinic 2017

You will look at your running differently after attending Gauteng Trail Clinic 2018, a dynamic two-day trail running clinic on 28 and 29 July 2018.

Gauteng Trail Clinic is hosted by TRAIL magazine and powered by leading running shoe brand Brooks and top independent running retailer The Sweat Shop. They will provide you excellent deals, and honest appraisal of your running style. Craig Gornall at The Sweat Shop will not sell you a pair of Brooks shoes if he feels that another brand and model will be better for you. This clinic is about giving you the best advice possible.

Interested but not for this July clinic? No problem! Stay in touch with the latest news with our Clinic newsletter list. Answer a few questions and add yourself to our Durban, Gauteng, Knysna, or Cape Town mailing list.

Win Brooks shoes!

Being enlightened and inspired is not all that will happen! Simply by being at both days of Gauteng Trail Clinic, you could win the hugely popular Brooks Cascadia 13, the company's top-selling trail running shoe. It's currently worth R2,399.

The Cascadia 13 is Brooks' most versatile trail shoe. Brooks has refined the stability system to be more flexible than the Cascadia 12, allowing you to feel more agile on the trail without sacrificing the cushioning and protection you’ve come to love from the Cascadia. Buy the MenWomen models online.


Full prize list

  • One of two pairs of Brooks Cascadia 13 trail shoes worth R2,399 each
  • Six months of coaching with Coach Neville Beeton worth R3,540
  • Two months of classes at Seven Star Energy Centre (Mon, Wed, Fri, 6am class) worth R1,400
  • A mind assessment from Marie Snyman-Jacobs of Arpeggio Consulting worth R1,000
  • One Addo Elephant Trail Run 44km entry for the 15-17 March 2019 event worth R900
  • Two 60-minute sport massage vouchers from Wessels Biokineticists worth R400 each
  • One 60-minute running-specific assessment with posture, flexibility strength and function analysis as well as running gait analysis from Wessels Biokineticists worth R500
  • One of six pairs of Feetures running socks worth R250 or more each
What you get:
  • A fun, interactive, life-changing two days!
  • Eight high quality talks and practical demonstrations that will blow your mind, and re-jig your thinking.
  • Draw into the Brooks Cascadia 13 giveaway. Value R2,399.
  • A Brooks goodie bag.
  • A shoe assessment from Craig Gornall, a qualified podiatrist, and practising shoe sales professional.
  • Knowledge about injury prevention, as well as an evaluation from a professional during the class if you request it.
  • Usable tips and tweaks that could save you lots of frustration, injuries, money, and time.
  • Meeting experienced trail runners and coaches who share what works well for them.
  • Three issue TRAIL print subscription (worth R150) or three back issues if you have a subscription already.
  • Dirty Boots adventure booklet.
  • Ingredients to make your own race food in a fun (and delicious) practical session.
  • Tasty nutritious lunches and snacks to take with you on our two runs, with practical demonstrations to incorporate into your own life.
  • Professional photos taken available to you after the course via Facebook.

You'll benefit from special offers from Brooks Running and The Sweat Shop.

The venue for Gauteng Trail Clinic is Walter Sisulu Botanical Gardens in Roodepoort.


What is Gauteng Trail Clinic?

This comprehensive, fun, fast-paced, two-day clinic will cover everything that interests trail runners:

  • the most effective training tweaks and hacks to maximise your training time. We share what the latest research is showing scientists and coaches.
  • avoiding, nursing, and healing injuries, so you can do more of what you love: running!
  • proven technique improvements, that will super-charge your performance and enjoyment of trail running.
  • nutrition that will improve your health, your enjoyment of life, and lift your running to a new level.
  • creating your own high-quality, portable trail food, in a practical class that will have you making your own food!
  • running equipment you need - and equipment you might not need.
  • trail etiquette, so you always know what to do, when you meet man, beast, or machine out on the trail.
  • safety tips on the trails.
  • the best books to read on the topic.

The clinic will give you a chance to hear from experts on various topics as they take you through several theory and practical lessons that will aid you in all facets of your trail running life.

Meet the Speakers
  • Craig Gornall's passion is running, as well as cooking. As a road runner by background, a qualified podiatrist, and the manager of The Sweat Shop in Bedfordview, he has leaped into trail running and is loving it! "I qualified in 1999 and was in practice from 2000 to 2005 during which time I worked for adidas. Between my podiatry career and working for The Sweat Shop I worked for a small running store as well as Brooks. I have been at The Sweat Shop for 7 years, 3 of which were in the Cape Town store were my love for the trails started." Craig has run numerous trail races over 30km long, as well as some stage races. Expect to be assisted by one of the most knowledgeable and qualified shoe experts in South Africa.
  • Anca Wessels is the driving force behind Wessels Biokinetics, and a wonderfully candid and direct teacher. Her insights will save you many months of unnecessary running-related injuries. She will talk about the magic behind muscles and how to optimally use these powerful mechanisms to perform at your best. How does flexibility, strength and fitness link together to give you a stronger run and aid in the battle against nagging injuries? The talk will not only explain the theory behind working towards a better run, but also offer real-world practical DIY techniques as well as after-run care that maximises recovery and gets you back on the trail faster than you can say 'protein bar'.Anca has an honours degree in Sport Science and Biokinetics and is a qualified sports massage therapist. She has worked with all levels of runner. Twelve of her runners crossed the finish line at Comrades 2015, exceeding their expectations. Recently she has worked with Jock Green and Graeme McCullum. Both were selected for the SA trail team to compete at the World Championships. Anca has eight years experience in her field and truly enjoys working with athletes of all levels. Her entertaining and high energy class had us all amazed at the complexity of the body and what we can achieve with focus on problem areas.
  • Neville Beeton has trained many successful road and trail runners since 1999. He has run 10 Comrades Marathons and 258 marathons and ultras. His PBs: 1,000m 2.31; 5km 14.58; 10km 32.48; 42km 2.34; Comrades 6.38; 100km 7.31. Wow! Visit his website coachneville.co.za and follow him on Twitter. "Those attending my talk will learn how to set the trails alight as they become fitter, faster and more confident using my principles of training and key training sessions. They will learn how to put all this together into a successful training programme enabling them to peak and taper for the perfect race. We will also discuss pacing, including walk/run strategy, race strategies, nutrition and hydration, injury prevention, and recovery. The practical session on Sunday will focus on how best to tackle technical terrain, particularly steep climbs and steep downhills enabling you to tackle trails with confidence."Neville was second master at the SA trail champs at Molweni in 2015 (behind Graeme McCallum whom he coaches). He was the coach for the SA team for the World Long Distance Trail Champs in Switzerland this year, and four of his runners represented South Africa at the 2015 World Champs, one of them in  France (ultra) and three in Switzerland (long distance). A superb teacher and speaker, Neville had the class electrified with his methods, and the Q&A session that ensued can only be described as a flood of questions and insightful answers.
  • Karine Bezuidenhout has always loved running. Since childhood she would run to explore the farm that she grew up on. She loves exploring and has a keen curiosity about the world around her. As a physiotherapist, she believes that running is the most natural sport and that our bodies are designed to move and especially run. Other than running, she enjoys rock climbing, traveling, reading, dancing, kite-surfing (mostly attempting), paddling, and working with people. In November 2016, she held off a world-class field including Gia Madoley (USA), Krissy Moehl (USA),and Manu Vilaseca (Brazil) to win Lesotho Ultra Trail. “I found myself leading around halfway: I was very surprised,” said Karine. “Winning against a field like this is a dream come true.”
  • Peri Zourides, the founder of Seven Star Energy Centre asks "What is strength? How is it defined? Does it apply trail running? Is strength only about lifting weights and bulking up?" This session aims to change your idea about what strength is, how it can be applied to assist your running, improve your mobility, keep you injury-free and healthy for years to come. We'll get back to basics using your bodyweight for natural movements patterns such as balance, squatting and crawling, as well as learning the power of the breath and how to use tension for strength. Gear needed: All you need is a set of comfy sweat-wicking clothing, and a towel. Shoes are optional. His class last year was one of the most interactive and fun (and weren't they all fun, so that says a lot?!), with us straining on the floor or running outside to test new ways of developing strength. You'll enjoy his teaching style as much as we do.
  • Marie Snyman-Jacobs has always loved sport, especially running. She holds provincial colours in middle distance track, netball, hockey, and cross country. Marie is high on life, zealous about mountain running, and has a passion to help people to develop their full potential. As an executive and life coach she doesn’t believe you can coach effectively by just applying one discipline or approach. The fact is that most individuals are exactly that, individual. Her coaching style is holistic, values-based and emphasises the whole person. While her work varies, her specialty area is in working with thought patterns and interpersonal behaviour. Behavioural change comes about as a result of a synthesis of insight, understanding, choices and self-discovery. At the clinic, Marie will create an awareness of how your brain responds to language, the impact this has on your resilience and commitment during running.
  • Deon Braun is TRAIL magazine's founder and your host. Never one to follow the crowd, and outspoken in his views, he aims to show you how you can achieve optimal nutrition to fuel your efforts and energy in daily life, and on the trail. He'll also reference several of the best nutrition-focused and fitness lifestyle books and online resources available. You will leave with a changed perspective on health, wellness, and what you eat.
  • Heloise Hunter is TRAIL magazine's associate editor and a keen hiker. She will talk about hydration packs, including the different design options, and which may be most suited to your needs. Bring your own packs along for evaluation and fitting tweaks.
Itinerary

(Subject to order and minor time changes.)

DAY 1 Saturday 28 July 2018

6:45 - 6:55am. Meet & Greet. Deon, Heloise, and Chris welcome you (10min).

Start 7am. Deon gives short outline of the course (5min).

7:05am. Overview of Brooks trail running shoes and Brooks shoe fitting opportunity (50min).

7:55am Short break (5min).

8am. Karine Bezuidenhout talks on trail running form and technique. This includes a short slideshow to explain uphill/downhill running (40min).

8:40am. Gear up (10min).

8:50am. Warm-up drills, then run for 1.5-2 hours, including power hiking, climbing, and downhill running tips (120min).

10:50am. Return to Nestlé Centre, towel down, and a change of clothing if desired (15min).

11:05am Lunch snacks at Nestlé Education Centre, with smoothies on tap, and a hands-on demo on how to make your own portable rice cakes by Heloise (45min).

11:50am Peri Zourides strength training outdoor class (60min).

12:50pm Towel down (10min).

1pm Deon Braun on the small things that make a big difference (gear, navigation, race tips (60min).

2pm. Deon Braun wrap-up (5min).

2:05pm. Leave, go home, we've had enough of you too! Rest well, tomorrow is your speed day!


DAY 2 Sunday 29 July 2018

7am. Start greetings, take seats before 7:10am please.

7:10am. Hydration demo and fitting opportunity, followed by checking of your existing hydration packs (50min).

8am. Coach Neville Beeton talks on maximising your running training (60min).

9am. Gear up, warm up (15min).

9:15am. Quality running with Coach Neville. This is a speed, interval and cadence-tweaking session. Bring your fast legs, and prepare to have a lot of fun. It's a totally non-competitive environment - you will only be running against yourself (90min).

10:45am. Return to Nestlé Centre, towel down, change of clothing if required. Have a tracksuit handy.

11am. Healthy snacks, drinks (non-alcoholic), and chats (45min).

11:45am. Anca Wessels talks on injuries, prevention, and rehabilitation (45min).

12:30pm. Short break (10min).

12:40pm. Dr Paul Palmer talks on food as fuel: how nutrition is your foundation for the best life possible (50min).

1:30pm Presentation of certificates (10min).

1:40pm. Draw of winner of Brooks Cascadia 11 shoes, value R2049 (5min).

1:45pm. Thanking of sponsors and speakers (5min).

1:50pm. Close. Socialise. Hugs. Crying. Laughing. Be inspired. Happy trails!

This itinerary is subject to minor order changes.
 

Why

A clinic to help you improve your overall trail running experience - and your life - through theory and fun practical sessions with expert trail runners and affiliates.

Who will benefit?

Anyone who wants to improve their trail running - from newbies who can walk or run 10km and are looking to move onto 20km runs, to intermediates who are handling 15km runs and are wanting to make the jump to technical and tough 20km+ runs - and beyond.

Cost

Three options:

  • R2,400 for single seat booking
  • R2,200 when two people book together. Bring a friend or partner along!
  • R2,100 when three people book together. Get your friends to join you!

This gives you two days of eight dynamic classes, plus drinks, snacks, trail food recipe materials, course certificate, three issues of TRAIL magazine, shoe assessment, Brooks shoe fit-test, gear fitting, and a kitchen class to make your own endurance trail foods. One lucky runner will win a pair of Brooks Cascadia 12 shoes worth R2,399.

Contact us
  • SMS Deon Braun 082 377 4669
  • Email
  • Online We'll let you know as the trail clinic itinerary grows, including more experts, activities, lessons, topics, and the venue. Be sure to follow TRAIL mag's social media account TRAILza on Twitter and Facebook to keep up to date.

When and where?

Walter Sisulu Botanical Gardens

Starts:
Sat 28 Jul 2018 at 8:00 AM (SAST)
Ends:
Sun 29 Jul 2018 at 3:00 PM (SAST)

Organiser details

TRAIL magazine

0823774669
0823774669